Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX

June 7, 2013Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2013, 6:07 PM CDT for Presidio County, Texas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2013, 6:07 PM CDT (23:07 UTC)
Expired
Jun 7, 2013, 7:00 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:15 PM CDTHAIL 1.58 Wsw Marfa, TXFOUND PARTIALLY MELTED HAIL ON PINTO CANYON ROAD
Jun 7, 6:15 PM CDTHAIL 1.757 Wsw Marfa, TXAMATEUR RADIO SPOTTER REPORTED NICKLE TO GOLFBALL SIZED HAIL ON FM 2810 7 MILES WSW OF MARFA. SPOTTER ALSO REPORTED DIME TO NICKLE SIZED HAIL AT 625 PM CDT ON U.S. 67 10 MILES SW OF MARFA.
Jun 7, 7:05 PM CDTHAIL 1.58 Wsw Marfa, TXFOUND PARTIALLY MELTED HAIL ON PINTO CANYON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS54 KMAF 072307
SVRMAF
TXC377-080000-
/O.NEW.KMAF.SV.W.0095.130607T2307Z-130608T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF MARFA...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  U.S. 90 FROM MARFA TO 15 MILES NORTHWEST OF MARFA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3027 10398 3001 10398 3000 10423 3027 10430
      3042 10427 3047 10418 3043 10406
TIME...MOT...LOC 2306Z 353DEG 20KT 3036 10416

$$
2 follow-up statements
660 
WWUS54 KMAF 072329
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT FRI JUN 7 2013

TXC377-080000-
/O.CON.KMAF.SV.W.0095.000000T0000Z-130608T0000Z/
PRESIDIO TX-
629 PM CDT FRI JUN 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL PRESIDIO COUNTY...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER U.S. 67 ABOUT 8 MILES SOUTHWEST OF MARFA AND WAS 
MOVING SOUTH AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...AREAS
OF CENTRAL PRESIDIO COUNTY SOUTHWEST OF MARFA AND SOUTH OF U.S. 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS.

&&

LAT...LON 3035 10424 3035 10409 3027 10398 3001 10398
      3000 10423 3027 10430
TIME...MOT...LOC 2327Z 353DEG 20KT 3024 10414

$$
996 
WWUS54 KMAF 080000
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT FRI JUN 7 2013

TXC377-080009-
/O.EXP.KMAF.SV.W.0095.000000T0000Z-130608T0000Z/
PRESIDIO TX-
700 PM CDT FRI JUN 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PRESIDIO COUNTY WILL
EXPIRE AT 700 PM CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED...PONDING OF WATER
WILL LIKELY CONTINUE ON U.S. 67 BETWEEN MARFA AND SHAFTER. MOTORISTS 
SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF STANDING WATER 
IS ENCOUNTERED. STANDING WATER MAY LEAD TO HYDROPLANING AND LOSS OF 
VEHICLE CONTROL.

&&

LAT...LON 3035 10424 3035 10409 3027 10398 3001 10398
      3000 10423 3027 10430
TIME...MOT...LOC 2359Z 353DEG 20KT 3006 10411

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:52 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 7, 1:52 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI JUN 7 2013

.DISCUSSION...

NORTHWEST FLOW ALOFT WILL PERSIST TODAY AND SATURDAY BEFORE AN UPPER
RIDGE OVER THE WEST COAST BEGINS TO TRANSLATE OVER THE REGION
SUNDAY.  THEREFORE EXPECT RAIN CHANCES TO CONTINUE THROUGH
SATURDAY WITH TEMPERATURES RISING TO NEAR NORMAL SATURDAY
AFTERNOON, BUT WELL ABOVE THEREAFTER.  IT APPEARS HEATING OF THE
HIGHER TERRAIN WILL YIELD SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING.  CAPE VALUES AROUND 1200 J/KG WILL COMBINE WITH
MID LEVEL LAPSE RATES AROUND 8.5 C/KM AND 0 TO 6 KM BULK SHEAR OF
30 TO 40KT TO PRODUCE A FEW SEVERE STORMS.  LARGE HAIL, DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS.  LATER
TONIGHT, A SHORTWAVE TROUGH, IF NOT TWO, WILL MOVE INTO THE AREA
WITHIN NORTHWEST FLOW ALOFT. THINK A CLUSTER OF THUNDERSTORMS WILL
DEVELOP OVER NORTHEASTERN NEW MEXICO AND THE NORTHWESTERN TEXAS
PANHANDLE THIS AFTERNOON/EVENING, THEN MOVE SOUTH SOUTHEASTWARD
INTO THE AREA LATE TONIGHT ON AN INCREASING LOW LEVEL JET, MUCH
LIKE LAST NIGHT.  HAVE INCREASED POPS OVER SOUTHEAST NEW MEXICO
AND THE NORTHERN PERMIAN BASIN, AND TO A LESSER EXTENT CENTRAL
PERMIAN BASIN, FOR THE ARRIVAL OF ANOTHER MCS.  DO NOT THINK THESE
STORMS WILL BE SEVERE AS INSTABILITY WILL NOT BE OVERLY GREAT, AND
SHEAR WILL NOT BE OPTIMAL.

ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE SOUTHEASTWARD WITHIN
NORTHWEST FLOW ALOFT SATURDAY, BUT IT APPEARS THIS WAVE WILL BE
LATER IN THE DAY AND FURTHER NORTHEAST.  HAVE KEPT SLIGHT CHANCES OF
THUNDERSTORMS OVER MOST OF THE AREA SATURDAY, EXCEPT FOR LOW ORDER
CHANCE POPS OVER THE HIGHER TERRAIN.  A FEW OF THESE STORMS
COULD BE SEVERE TOO, DUE TO INCREASED HEATING AND INSTABILITY,
ALTHOUGH SHEAR WILL BE A LITTLE LESS THAN TODAY.  TEMPERATURES WILL
RISE ABOVE NORMAL ON SUNDAY, BUT THE CLOSER PROXIMITY OF THE UPPER
RIDGE SHOULD LIMIT CONVECTION.  THE SAME WILL BE TRUE MONDAY THROUGH
NEXT WEEK AS THE RIDGE TAKES UP SEMI PERMANENT RESIDENCE OVER THE
REGION.  TEMPERATURES WILL STAY HOT, AND RAIN CHANCES SKIMPY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  95  70  97  /  30  20  20   0
BIG SPRING TX              66  93  72  97  /  30  20  20  10
CARLSBAD NM                66 100  70  99  /  30  20   0  10
DRYDEN TX                  74  93  75 101  /  20  20   0  10
FORT STOCKTON TX           67  95  73  99  /  20  20   0  10
GUADALUPE PASS TX          61  94  68  94  /  30  30  10  10
HOBBS NM                   62  94  67  94  /  40  20  10   0
MARFA TX                   62  93  59  93  /  30  20  10  10
MIDLAND INTL AIRPORT TX    66  94  71  97  /  30  20  20   0
ODESSA TX                  67  94  71  97  /  30  20  20   0
WINK TX                    68 101  72 102  /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/67
Hazardous weather outlook, Jun 7, 2:13 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT FRI JUN 7 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CDT FRI JUN 7 2013 /113 PM MDT FRI JUN 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AREA WIDE TONIGHT. THE BEST
CHANCES WILL BE FROM THE GUADALUPE MOUNTAINS...TO THE DAVIS
MOUNTAINS...TO THE BIG BEND AREA. ANY STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 7, 4:23 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT FRI JUN 7 2013

TXZ074-072200-
DAVIS/APACHE MOUNTAINS AREA-
423 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 10 MILES
SOUTHWEST OF BUFFALO TRAIL SCOUT CAMP AT 421 PM CDT...MOVING
NORTHEAST AT 15 MPH. AT 418 PM...STORM SPOTTERS REPORTED PEA TO DIME
SIZED HAIL AT THE MCDONALD OBSERVATORY. IN ADDITION TO DIME SIZED
HAIL...WIND GUSTS TO 55 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH
THIS STORM.  IF YOU CAN HEAR THUNDER YOU CAN BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.

&&

LAT...LON 3087 10393 3070 10380 3064 10402 3072 10410
TIME...MOT...LOC 2121Z 241DEG 11KT 3070 10403
Special weather statement, Jun 7, 5:04 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT FRI JUN 7 2013

TXZ074-072230-
DAVIS/APACHE MOUNTAINS AREA-
504 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF BUFFALO TRAIL
SCOUT CAMP AT 503 PM CDT...MOVING NORTHEAST AT 5 MPH. HAIL TO THE
SIZE OF DIMES...WIND GUSTS TO 55 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAIN ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL FROM THUNDERSTORMS OVER CENTRAL JEFF DAVIS COUNTY MAY
PRODUCE LOCALIZED AREAS OF FLOODING...PARTICULARLY IN ARROYOS...
DRAWS...LOW WATER CROSSINGS...AND BAR DITCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3077 10388 3064 10386 3055 10400 3057 10414
      3072 10425 3082 10417 3086 10401
TIME...MOT...LOC 2203Z 243DEG 5KT 3075 10407

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:58 AM CDTSpecial Weather StatementMAFEctor47 min
Jun 7, 6:02 AM CDTSpecial Weather StatementMAFWinkler43 min
Jun 7, 4:23 PM CDTSpecial Weather StatementMAFJeff Davis37 min
Jun 7, 4:54 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 7, 5:04 PM CDTSpecial Weather StatementMAFJeff Davis26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.